Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 63, NWS Albuquerque, NM

June 8, 2008Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Jun 8, 2008, 7:28 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Jun 8, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2008, 7:28 AM MDT (13:28 UTC)
In effect from
Jun 8, 2008, 12:00 PM MDT
Expired
Jun 8, 2008, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 081328
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
728 AM MDT SUN JUN 8 2008

...RED FLAG WARNING IN EFFECT THIS AFTERNOON INTO THIS EVENING
FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TOWARD THE
NORTHEAST AND EAST CENTRAL PLAINS FOR MODERATE WINDS AND LOW
HUMIDITIES...

.GUSTY SOUTHWEST WINDS AND LOW HUMIDITIES WILL AGAIN DEVELOP
DURING THE DAY SUNDAY...RESULTING IN MORE CRITICAL FIRE WEATHER
CONDITIONS. THE EXCEPTION WILL BE ALONG THE TEXAS BORDER COUNTIES
WHERE TOO MUCH LOW LEVEL MOISTURE SHOULD PERSIST THROUGH THE
DAY...PREVENTING HUMIDITIES FROM GETTING BELOW 15 PERCENT. THIS
WILL BE ESPECIALLY TRUE IN THE FAR NORTHEAST PLAINS WHERE A
SURFACE COLD FRONT WILL STALL TODAY AS WELL.

NMZ103-104-107-108-082130-
/O.UPG.KABQ.FW.A.0060.080608T1800Z-080609T0200Z/
/O.NEW.KABQ.FW.W.0063.080608T1800Z-080609T0200Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
728 AM MDT SUN JUN 8 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 


RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED...
MAINLY FROM CLINES CORNERS TO SPRINGER TO TUCUMCARI ON SOUTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

40
1 follow-up statement
000 
WWUS85 KABQ 082134
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
334 PM MDT SUN JUN 8 2008

...RED FLAG WARNING IN EFFECT THIS AFTERNOON INTO THIS EVENING
FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TOWARD THE
NORTHEAST AND EAST CENTRAL PLAINS FOR MODERATE WINDS AND LOW
HUMIDITIES...

.GUSTY WEST TO SOUTHWEST WINDS AND LOW HUMIDITIES DEVELOPED THIS
AFTERNOON PRODUCING CRITICAL FIRE WEATHER CONDITIONS ACROSS EAST
CENTRAL NEW MEXICO. THESE CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TO PERSIST FROM LAS VEGAS SOUTHWARD THROUGH THE CLINES
CORNERS AREA AND EASTWARD TO NEAR THE TEXAS STATE LINE THROUGH THE
EARLY EVENING HOURS.

NMZ103-104-107-108-090200-
/O.CON.KABQ.FW.W.0063.000000T0000Z-080609T0200Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
334 PM MDT SUN JUN 8 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE EXPECTED...
MAINLY FROM CLINES CORNERS TO SPRINGER TO TUCUMCARI ON SOUTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 8, 3:02 AM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 8, 3:02 AM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 AM MDT SUN JUN 8 2008

.DISCUSSION...
MAIN CONCERNS THIS PACKAGE WILL BE STORM POSSIBILITIES THIS
AFTERNOON AND OVERNIGHT...AND TEMPS ON MONDAY IN WAKE OF FRONT.

COLD FRONT HAS MOVED INTO NORTHEAST NEW MEXICO...AND AS OF THIS
WRITING...HAS MADE IT PAST RATON. LOW CLOUDS FORMING BEHIND THE
FRONT IN COLORADO WILL LIKELY CONTINUE TO DEVELOP SOUTHWARD INTO
NORTHEAST NM.  WITH DAYTIME HEATING...WESTERLIES WILL MIX DOWN TO
THE SURFACE AND ATTEMPT TO SHOVE THE FRONT BACK EASTWARD.  IT WILL
LIKELY REMAIN ACROSS FAR NORTHEAST NM DURING THE DAY HOWEVER...AND
MAY BE A FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND
EVENING HOURS.  CAN NOT RULE OUT A STRONG OR ISOLATED SEVERE
THUNDERSTORM ACROSS IN THESE AREAS...AS DECENT INSTABILITY...INVOF
1000 J/KG CAPE...IS PROGGED BY THE NAM. A SOMEWHAT LESSER CONCERN IS
STORMS FIRING ALONG THE DRYLINE THIS AFTERNOON...HOWEVER...DRYLINE
MAY VERY WELL HAVE PUSHED EAST OF OUR CWA BY LATE AFTERNOON.
NONETHELESS...WILL KEEP SOME SLGT CHC POPS IN. WEST AND SOUTH OF
THIS BOUNDARY...STILL ENOUGH WINDS AND LOW RH TODAY TO WARRANT A
RED FLAG WARNING.  SEE FIRE WEATHER DISCUSSION FOR DETAILS.

FRONT WILL SLIDE DOWN THE EASTERN PLAINS OVERNIGHT AND EARLY
TOMORROW AS PARENT UPPER TROUGH SWINGS INTO THE PLAINS STATES. AS IT
DOES SO...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND
BEHIND THE FRONT.

HIGH TEMPS ON MONDAY WILL BE DIFFICULT TO PIN DOWN ACROSS THE
EASTERN PLAINS IN WAKE OF THE FRONT AND IF ANY PLACE RECEIVES DECENT
RAINFALL. HAVE GENERALLY LOWERED TEMPS 2-5 DEGREES ACROSS THE AREA
AS NM WILL BE UNDER NORTHWEST FLOW. 700 MB WINDS ARE QUITE
LIGHT...AND THUS EVEN WITH MIXING...DONT BELIEVE THE BOUNDARY WILL
MIX VERY FAR EAST AND THUS HAVE SIDED WITH THE GFS...THOUGH DIDNT GO
QUITE AS COLD AS MAV NUMBERS SUGGESTED...BUT CERTAINLY DID GO COOLER
THAN THE 00Z MET.

WITH ZONAL FLOW ALOFT ON TUESDAY...SURFACE LOW WILL DEVELOP ACROSS
EASTERN COLORADO...WHICH WILL INCREASE WINDS ONCE AGAIN.  AS WINDS
ALOFT INCREASE ON WEDNESDAY AND DEEPER SURFACE LOW DEVELOPS ACROSS
SE CO...WINDS WILL BE EVEN STRONGER ON WEDNESDAY...AND MAY BE WITHIN
WIND ADVISORY CRITERIA ACROSS PORTIONS OF THE EAST.

PAST WEDNESDAY...SOME DIFFERENCES IN THE MODELS WITH REGARDS TO
TIMING OF SHORTWAVES MOVING ACROSS THE ROCKIES AND THE ASSOCIATED
COLD FRONT MOVING INTO THE EASTERN PLAINS. WILL KEEP THE EXTENDED
PERIODS DRY FOR NOW.

34

&&

.AVIATION...VFR CONDITIONS TO PREVAIL AT MOST AIRPORTS NEXT 24
HOURS. BUT AN AREA OF BKN CLOUDS...WITH BASES AROUND 3000 FT
AGL...ARE POSSIBLE BETWEEN THROUGH 16Z OVER NORTHEAST NEW MEXICO
FROM RATON TO CLAYTON. ISOLD SHOWERS AND THUNDERSTORMS WITH CIGS
AROUND 4000 FT POSSIBLE OVER THE NORTHEAST AND EAST CENTRAL PLAINS
AFTER 20Z.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
MOSTLY DRY WEATHER TO CONTINUE INTO NEXT WEEK WITH EPISODES OF
GUSTY WINDS AND CRITICAL FIRE WEATHER CONCERNS.

A BROAD LOW PRESSURE TROUGH ALOFT OVER THE GREAT BASIN THIS MORNING
WILL CONTINUE THE BRISK SOUTHWEST WINDS FROM THE EAST SLOPES OF THE
CENTRAL MOUNTAINS INTO PORTIONS OF THE EASTERN PLAINS TODAY.

ENOUGH WIND AND LOW ENOUGH RH TO ISSUE A RED FLAG WARNING FOR THE
EAST TODAY. RH VALUES THOUGH WILL BE ABOVE 15 PERCENT IN THE EASTERN
NEW MEXICO BORDER COUNTIES THIS AFTERNOON AND EVENING AS WELL AS THE
FAR NORTHEAST PLAINS. SO BEST CHANCES FOR RED FLAG CRITERIA BEING
REALIZED WILL BE OVER THE EAST SLOPES OF THE CENTRAL MOUNTAINS ONTO
THE EASTERN HIGH PLAINS.

A COLD FRONT WILL SLIDE SOUTH INTO THE NORTHEAST TODAY AND CONTINUE
SOUTH AND WEST TONIGHT. AN INCREASE IN LOW LEVEL MOISTURE BEHIND THE
FRONT WILL CREATE ISOLATED TO SCATTERED SHOWERS AND  THUNDERSTORMS
TONIGHT OVER THE NORTHEAST AND EAST CENTRAL AREAS. WINDS WILL BE
LESS ALL AREAS ON MONDAY PREVENTING THE CRITICAL FIRE WEATHER
CONDITIONS OF LATE. A FEW LINGERING SHOWERS MAY CONTINUE OVER THE
NORTHEAST. THEN STRONGER WINDS AND LOWER RH VALUES ARE LIKELY TO
RETURN NEXT TUESDAY AND WEDNESDAY BRINGING ABOUT MORE CRITICAL FIRE
WEATHER CONCERNS. DRY WEATHER IS FORECAST FROM TUESDAY THROUGH
FRIDAY.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  81  44  82  46 /   0   0   0   0
GALLUP..........................  80  37  82  37 /   0   0   0   0
GRANTS..........................  84  41  83  40 /   0   0   0   0
GLENWOOD........................  89  47  89  45 /   0   0   0   0
CHAMA...........................  71  30  70  30 /   0   5   5   0
LOS ALAMOS......................  81  46  77  46 /   0   0   0   0
RED RIVER.......................  67  29  64  29 /   0   5   5   5
TAOS............................  81  39  76  37 /   0   5   5   0
SANTA FE........................  84  50  80  50 /   0   0   0   0
SANTA FE AIRPORT................  86  47  82  47 /   0   0   0   0
ESPANOLA........................  88  46  84  44 /   0   0   5   0
ALBUQUERQUE HEIGHTS.............  91  58  87  58 /   0   0   0   0
ALBUQUERQUE VALLEY..............  92  52  88  51 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  90  55  85  54 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  92  56  87  56 /   0   0   0   0
SOCORRO.........................  94  54  89  51 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  84  46  76  40 /   0   0   0   0
MORIARTY/ESTANCIA...............  86  47  81  43 /   0   0   0   0
CARRIZOZO.......................  93  54  87  52 /   0   0   0   0
RUIDOSO.........................  85  50  79  44 /   0   0   0   0
RATON...........................  84  45  79  44 /  10  20  10   5
LAS VEGAS.......................  84  46  77  44 /   0   0   5   0
ROY.............................  84  51  75  51 /   5  20   5   5
CLAYTON.........................  84  52  76  53 /  20  40  10   5
SANTA ROSA......................  93  55  85  52 /   5   5   5   0
TUCUMCARI.......................  97  60  83  60 /  10  20   5   5
FORT SUMNER.....................  94  61  83  60 /   5  10   5   5
CLOVIS..........................  95  60  83  61 /  10  20   5   5
PORTALES........................  96  61  84  61 /  10  20   5   5
ROSWELL......................... 102  65  92  62 /   5   5   5   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ103-104-107-108.

&&

34/40
Hazardous weather outlook, Jun 8, 6:00 AM MDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUN 8 2008

NMZ001>021-026-091200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SUN JUN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM RATON TO AMISTAD WHERE HAIL
AND DAMAGING WINDS GUSTS ARE POSSIBLE. ACROSS THE REST OF EASTERN
NEW MEXICO...A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 8 PM
FOR STRONG WINDS AND LOW HUMIDITIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES MAY CREATE
CRITICAL FIRE WEATHER CONDITIONS FOR PORTIONS OF THE EASTERN
PLAINS ON TUESDAY...AND ALL AREAS ON WEDNESDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 2 PM AND 10 PM
FOR EASTERN COLFAX AND UNION COUNTIES.

34

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.